Q. My husband has been taking statins for years and didn’t do well with any of them until he took Crestor. After about 6 years on Crestor, however, he developed diabetes which I believe may have been caused by Crestor. At the same time, he was experiencing muscle weakness and soreness but the doctor didn’t believe that Crestor could have been the cause.
Because I am aware of the data that you at the People’s Pharmacy have been reporting for years, I insisted that my husband be taken off of Crestor and be put on something else that is not so harmful. The only thing his doctor could come up with was Livalo, which I was told does not work like a statin. I am confused, though. Is Livalo a statin or not?
My husband has also been taking fenofibrate all these years. I am concerned that this may not be an optimal combination.
The kicker is that even though my husband does have high cholesterol, he does not have heart disease. He went into surgery a few years ago, thinking they were going to find blocked arteries, and they found that his arteries are completely clear. The cardiologist released him from his care, but told him he should still take statins.
My husband has not had muscle soreness with the Livalo (which btw costs with insurance $125 every 3 months). Please advise if Livalo is a statin and about the combination of Livalo and fenofibrate. My husband has had some depression and very mild cognitive impairment and I wonder if it would improve if he adjusted the Livalo dose.
A. One need look no further than the generic name for Livalo to discover that it is indeed a statin. Livalo, aka pitavastatin, works the same way as atorvastatin, lovastatin, pravastatin, rosuvastatin, or simvastatin. In other words, Livalo, like Crestor, inhibits an enzyme called HMG-coA reductase. It is this enzyme that is essential for the production of cholesterol. We are surprised that your husband’s doctor switched him from Crestor to Livalo without explaining that he was switching from one statin to another statin.
It is sometimes true that a patient will do better on one statin than another (for awhile), but that is not always the case. Below you will see some examples of what may happen when people are switched.
As for your second concern about combining a fibrate-type cholesterol-lowering drug such as fenofibrate (Fenoglide, Lipofen, Lifibra, Tricor, Triglide) with a statin such as Livalo, there are a lot of unanswered questions. The Action to Control Cardiovascular Risk in Diabetes (ACCORD) study found that adding fenofibrate to simvastatin in patients with type 2 diabetes did not reduce the risk of a patient experiencing a heart attack or a stroke.
The FDA issued a communication about this study and concluded that Trilipix (fenofibric acid), which is similar to fenofibrate, may not be expected to add benefit either. There is even a concern that adding fenofibrate to simvastatin might have the paradoxical effect of increasing “major cardiovascular events” in women. Many health professionals may not know about a warning put out recently by the FDA that fibrates may sometimes lower good HDL cholesterol. This would not be a good thing for a heart patient. There may also be an increased risk for muscle breakdown (rhabdomyolysis) with the combination of a statin and a fibrate like gemfibrozil.
Here are some quick summaries of side effects to be aware with these drugs:
LIVALO (Pitavastatin) SIDE EFFECTS
• Muscle pain, back pain, leg pain, arm pain, myalgia, fatigue, muscle spasms
• Digestive distress, heartburn, nausea, constipation, diarrhea
• Skin rash
• Elevations in blood sugar, pre-diabetes, diabetes
• Liver enzyme elevations
• Muscle breakdown, rhabdomyolysis
• Kidney damage, liver damage
• Mental fuzziness, memory problems, forgetfulness, cognitive dysfunction, amnesia
• Insomnia, dizziness, depression
• Erectile dysfunction
CRESTOR (Rosuvastatin) SIDE EFFECTS:
• Muscle aches, muscle cramps, muscle pain, fatigue, weakness
• Abdominal pain, nausea, diarrhea
• Blood sugar elevation, diabetes
• Back pain
• Sore throat, flu symptoms, sinusitis
• Itching, rash
• Liver damage, liver failure, kidney damage
• Insomnia, sleeping difficulties, nightmares
• Forgetfulness, memory problems, amnesia, confusion
• Peripheral neuropathy, nerve tingling, nerve burning
FENOFIBRATE (Fenoglide, Lipofen, Lifibra, Tricor, Triglide) SIDE EFFECTS:
• Liver enzyme elevations, hepatitis, cirrhosis
• Breathing problems, nasal congestion
• Digestive distress, stomach pain, constipation, diarrhea, nausea, gas, heartburn
• Gall stones, gall bladder disease
• Muscle pain, weakness, rhabdomyolysis, back pain, arthritis, bursitis, leg cramps
• Skin rash
• Blood disorders
Here are some other stories of a similar nature:
“I was taking Lipitor, but when the pain became too much, was switched to Crestor. There was a noticeable decline in my short term memory, to the point I didn’t trust myself driving. My doctor dismissed my complaints even though I registered them strongly over a course of a year. Finally it became all too much and I removed myself from the statins. My memory improved remarkably within several days and continued to rebound back to what I would call ‘normal’ within several weeks.
“Also, the racking body pains also subsided as well during the same time frame. Statins effect different people different ways. Not everybody can take them and that is something physicians should be more attuned to.”
“I just turned 50 and was placed on the new statin drug called Livalo 2mg. In just one week I have no sex drive or an erection. I have been prescribed crestor, zocor, and lipitor in the past with the same results. I am hoping another cholesterol med will come out w/o the side effects.”
“I recently turned 50. I have been taking Livalo for high Cholesterol. I have been experiencing all kinds of symptoms like no sexual desire, can’t sleep through the night, feel totally exhausted and have missed several days of work. Now my doctor prescribed Androgel for low testosterone levels. My question could taking Livalo be causing all my problems and has anyone taken AndroGel for low T problems?”
“I am a 44 year old woman who has the familial genetic cholesterol issue despite being on a fat-free vegetarian cholesterol-free diet my entire life. I am also athletic, lean/thin and run 20-30 miles a week, etc. I resorted to taking 10mg of Crestor for just 4 weeks and landed in the ER 3 weeks ago with pain that warranted morphine. The statin caused severe nerve inflammation/pain and neuropathy in my hands, nose and ears, chest, legs, etc.
“My body felt like I was on fire- burning alive and my skin turned beet red. The lining of my nose became so inflamed that I developed nose bleeds, plus I had chest burning with a red rash. My face -which is usually pale Irish white turned sunburn red and the palms of my hands became red as lobsters with burning pain and numbness in the fingers, etc.I also had scary kidney test results until I quit the statin.
“Since I practice natural medicine, I put myself immediately on an anti-inflammatory diet with anti-inflammatory herbs to purge my body of the fire that the statins have caused. I am also on supplements for nerve health and regeneration. Everything seems to be working, as my pain is diminishing and every day I am getting better!”
“About 5 years ago I took Crestor for about 9 months and started to get pain in my hips so got off have tried other statins but the same result.
“My doctor told me about a new statin that may work for me and I was on it for 28 days, it’s call Livalo. One morning upon rising I was fine but then about noon the pain came on all of a sudden. The pain was so bad I almost cried with it. It was in the ankle, the right hand my whole back my hips, legs, and knees.
“I have been off for 5 days and every day is better, I also had watery eyes and wasn’t passing urine the way I should.
“I think the FDA is using us as an experiment. No more of that stuff for me.”
Some people have found that a fibrate is a reasonable cholesterol-lowering alternative for a statin drug. Nancy reported: “When I started taking statins in the 80’s I began having episodes of violent itching on my arms right above the elbow at night. No medication helped. I could only get relief using cold wet cloths, often sleeping that way.
“After years of trying many different statins I was switched to Tricor in the 90’s. It doesn’t get the numbers as low as statins but my HDL is great and triglycerides are within normal range. I supplement with exercise and a high fiber diet. I now have a 20 year history with no side effects from a fibrate.”
Anyone who would like to learn more about other ways to reduce the risk of heart disease may find our book, Best Choices from The People’s Pharmacy a handy guide. It discusses non-drug approaches and foods that are especially beneficial. And speaking of food as medicine, you will find a detailed description of how to adopt a Mediterranean diet into your regular routine. We keep learning that this approach is heart healthy, but very few experts will tell you which vegetables are really helpful and which might be counterproductive. Quick and Handy Home Remedies From The People’s Pharmacy provides the specific information you have been looking for when it comes to grocery shopping and creating delicious meals. Here is a link to this helpful information.
And please share your story about experiences with drugs like Crestor, Livalo and fenofibrate below.